Hail, Osborne
- When
- September 17, 10:25 PM CST
- Where
- Osborne County, 2 mi NW of Alton
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.490, -98.977
A small storm cluster produced severe hail very late on this Wednesday evening. A few isolated thunderstorms had been ongoing through the evening hours over northwestern Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A small storm cluster produced severe hail very late on this Wednesday evening. A few isolated thunderstorms had been ongoing through the evening hours over northwestern Kansas. These storms had almost entirely dissipated by 9 p.m. CDT. However, a new thunderstorm formed on the Graham-Norton county border shortly thereafter. Other small thunderstorms also developed as the initial storm propagated southeastward into Phillips, Rooks, and Osborne counties. The coverage was very limited. As the small cluster of storms moved into northwestern Osborne County, it briefly produced hail in and near the town of Alton. The largest hail reported was the size of golf balls. This cluster continued moving eastward through Osborne and Mitchell counties, but no additional severe weather was reported.
Northwest flow was over the Central Plains with a ridge over the West and the trough over the East. This storm cluster developed north of a quasi-stationary front that extended from the Front Range of the Rockies and then southeastward across western and southern Kansas. They appeared to form along the front at 850 mb, where a tight moisture gradient existed and southwest winds were maintaining the flow of rich dewpoints up the frontal surface. MUCAPE values were around 1000 J/kg with mid-level lapse rates of 7 degrees C/km. Deep layer shear was approximately 35 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 17, 6:00 PM CST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 700 PM CDT WED SEP 17 2014 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 253 PM CDT WED SEP 17 2014 FOCUS IS ON THE POTENTIAL FOR FOG AND TSTM DEVELOPMENT TONIGHT. THE PATTERN ALOFT FEATURED AN UPPER RIDGE AXIS OVER THE ROCKIES...A TROUGH MOVING INTO THE WEST COAST...WEAKENING ODILE LIFTING INTO SOUTHERN AZ/NM AND NW FLOW ACROSS THE CENTRAL PLAINS. TEMPS HAVE BEEN ON THE INCREASE THIS AFTN ONCE STRATUS FINALLY ERODED ACROSS OUR SOUTHERN ZONES...WITH READINGS AVERAGING IN THE UPPER 70S TO LOWER 80S. THE FIRST PART OF TONIGHT IS LOOKING UNEVENTFUL...HOWEVER AFTER DARK...CHANCES FOR TSTMS INCREASE AS ENERGY TRANSLATES EAST OF THE ROCKIES ONTO THE PLAINS AND MID LEVEL WAA INCREASES AIDED BY A STRENGTHENING LLVL JET. A NARROW MOISTURE AXIS IS EXPECTED TO DEVELOP ALONG OUR WESTERN ZONES AND IN EASTERLY LLVL FLOW WITH LIGHT WINDS...EXPECT LOW CLOUDS TO AGAIN DEVELOP TOWARD DAYBREAK. MODELS ARE PRETTY ROBUST WITH LOW VSBY PROGS IN FOG AND HAVE WENT WITH MORE AREAS VS PATCHY FOG DEVELOPMENT. WILL NEED TO MONITOR VSBY TRENDS THROUGH THE EVENING BUT ESPECIALLY OVERNIGHT AS SOME AREAS MAY SEE DENSE FOG. HOW LOW VSBYS DROP WILL ALSO BE DEPENDENT UPON ON QUICKLY WINDS TRANSITION FROM EASTERLY TO SOUTHEAST/SOUTHERLY THURSDAY MORNING WITH WIND SPEEDS PICKING UP BY MID/LATE MORNING. BASED ON STRATUS/FOG TIMING EARLIER TODAY...THE VSBY IMPROVEMENT WAS MORE TOWARD 14Z SO WENT WITH SIMILAR TIMING FOR THURS. THERE IS STILL SOME CONCERN ON HOW MUCH OF THIS WILL BE FOG VS TSTM VS DRIZZLE AND HAVE LEFT DRIZZLE OUT DUE TO HAVING POPS IN THERE FOR STORMS. IF STORMS GO...A STRONG STORM CAPABLE OF PRODUCING NICKEL HAIL SIZE HAIL DUE TO PRESENCE OF INSTABILITY OF 1500 J/KG AND 40KTS OF SHEAR. THURSDAY IS COMPLICATED DUE TO HOW LONG STRATUS WILL HOLD AND IF IT HOLDS THRU MUCH OF THE DAY...IT WILL HAVE AN IMPACT ON TEMPS. HAVE WENT WITH A MORE PESSIMISTIC FORECAST AS MODELS HOLD ONTO LLVL MOISTURE INTO THE AFTN AND HAVE LOWERED MAX TEMPS AND INCREASED CLOUD COVER. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 253 PM CDT WED SEP 17 2014 PATTERN: THE NEXT TWO WEEKS ARE LOOKING VERY DRY HERE...PRIMARILY ONCE WE GET PAST SAT. THAT DOES NOT MEAN IT WON'T RAIN...JUST THAT CONDITIONS GENERALLY WILL BE UNFAVORABLE FOR DECENT RAINFALL AND THE PROBABILITY WILL BE HIGH FOR A LONG STRETCH WITH NO RAIN. MULTI-DAY 500 MB ENSEMBLE MEANS FROM NCEP/ECMWF/MSC/JMA ALL INDICATE HIGH PREDICTABILITY IN A NE PACIFIC TROF/WRN USA RIDGE WITH NW FLOW HERE OVER THE PLAINS. WHILE THIS IS A DRY PATTERN...IT WILL BE WONDERFULLY WARM AT TIMES AS WE TUSSLE BETWEEN THE LAST VESTIGES OF SUMMER AND ONCOMING AUTUMN. THERE WILL BE POTENTIAL FOR A 90F DAY OR TWO IN THE TRI-CITIES. ALOFT: THE RIDGE CURRENTLY OVER THE WRN USA WILL ADVANCE E OVER THE PLAINS BY 00Z/FRI AS THE LOW OFF CA MOVES INLAND. SIGNIFICANT AMPLIFICATION WILL TAKE PLACE OVER N AMERICA THIS WEEKEND AS HEIGHTS FALL OVER THE NE PACIFIC. THIS WILL SEND ANOTHER SERIOUS SPELL OF BELOW NORMAL CHILL NEXT WEEK. THE RIDGE WILL REMAIN OVERHEAD FRI BUT BECOMES QUASHED SAT AS THE LONGWAVE TROF DIGS OVER THE ERN USA. THE WRN USA RIDGE WILL BE SHOVED TEMPORARILY E INTO THE CNTRL USA NEXT TUE-WED...ALONG WITH THE EMBEDDED LOW THAT WILL MOVES INLAND IN THE W TOMORROW. THIS LOW WILL BE A FCST PROBLEM AND COULD CONTRIBUTE TO A DAY OR TWO OF MUCH BELOW NORMAL CHILL. ANOTHER COMPLICATION WILL BE THE REMNANTS OF ODILE /CURRENTLY MOVING INTO AZ/NM. SURFACE: ERN USA HIGH PRES WILL LOSE ITS INFLUENCE OVER THE REGION AS A COLD FRONT SAGS ACROSS CANADA AND THE NRN USA FRI-SAT. THIS FRONT WILL SLIP THRU HERE SAT NIGHT. CANADIAN HIGH PRES WILL THEN BUILD IN SUN-TUE AS IT PRESSES SE INTO THE ERN USA. THE DAILY DETAILS... THU NIGHT: A MILD NIGHT. BREEZY AT TIMES. WE HAVE SEEN A LOT OF FALL- LIKE CHILL THIS MONTH. TEMPS WILL BE THE WARMEST IN A WEEK FOR SURE AND POSSIBLY ALL THE WAY BACK TO SEP 3RD. FRI: WARM SECTOR. SUNNY/BREEZY AND VERY WARM JUST AHEAD OF THE APPROACHING LEE-SIDE TROF. THIS WILL BE THE WARMEST DAY WE'VE SEEN IN OVER A WEEK. NOT OUT OF THE QUESTION ONE OF THE TRI-CITIES COULD BRIEFLY TOUCH 90F FOR AN HOUR. BEST CHANCE AT KEARNEY. CAN'T RULE OUT A VERY LATE AFTERNOON TSTM N OF NEB HWY 92 AS THE FRONT EASES IN FROM THE N. USED A 50-50 BLEND OF THE MAV AND 4KM NAM 2M DEWPOINTS FOR 21Z AS THEY HAVE BEEN CONSISTENTLY VERIFYING BEST AND OUR DEWPOINT PERFORMANCE HAS BEEN LOW AT 57 HRS. FRI NIGHT: SHORTWAVE TROF WITH THE LEE-SIDE TROF AND APPROACHING FRONT WILL RESULT IN SCATTERED CLUSTERS OF TSTMS...PRIMARILY AFTER MIDNIGHT. MUCAPE 1000-2000 J/KG. EFFECTIVE DEEP LAYER SHEAR 40-50 KTS. THIS COULD RESULT IN STRONG-SEVERE TSTMS. PROBABLY NOT WIDESPREAD AND CONFIDENCE IS ONLY AVERAGE. SAT: SOME TSTMS OR TSTM CLUSTERS WILL PROBABLY LINGER AS THE SHORTWAVE TROF DEPARTS. SOME HELP VIA THE REMNANTS OF ODILE COULD OCCUR OVER PARTS OF KS. THIS ACTIVITY /EVEN IF IT DOES NOT MAKE IT INTO OUR N-CNTRL KS COUNTIES/ COULD PUT A SIGNIFICANT CAP ON TEMPS. NOT SURE WE HAVE THIS HANDLED PROPERLY YET. BACK TO NORMAL ON THE TEMPS...EXCEPT THIS POSSIBLE SNAG. SUN: SUNNY AND VERY NICE WITH LIGHT WINDS. TEMPS NEAR NORMAL. MON: SUNNY WITH TEMPS DROPPING COOLER THAN NORMAL BUT STILL VERY PLEASANT. TUE-WED: WARM SECTOR WITH A WARM FRONT DEVELOPING OVER THE REGION. CLUSTERS OF LLJ WAA-DRIVEN TSTMS. TEMPS HIGHLY DEPENDENT UPON CLOUD COVER. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 658 PM CDT WED SEP 17 2014 THE BIGGEST ISSUE WILL BE VISIBILITY AND CEILINGS OVERNIGHT INTO EARLY MORNING THURSDAY. MOST NUMERICAL MODELS ARE POINTING TOWARD REDUCED VISIBILITY TO SOME DEGREE...AND SINCE MUCH OF THE AREA FOGGED UP LAST NIGHT...IT IS EVEN LIKELY MORE WILL DEVELOP TONIGHT. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...FAY LONG TERM...HALBLAUB AVIATION...HEINLEIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 250 PM CDT WED SEP 17 2014 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 181200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 250 PM CDT WED SEP 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS ARE FORECAST TONIGHT PRIMARILY AFTER DARK...AND A FEW STORMS MAY PRODUCE HAIL TO AROUND NICKEL SIZE. ALSO LATE TONIGHT...AREAS OF FOG ARE EXPECTED TO DEVELOP WHICH MAY REDUCE VISIBILITIES BELOW ONE MILE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. AREAS OF FOG REMAIN POSSIBLE THURSDAY MORNING AND VISIBILITES MAY BE REDUCED BELOW ONE MILE. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY INTO SATURDAY NIGHT. THE GREATEST CHANCE WILL BE AFTER MIDNIGHT FRIDAY NIGHT AND CONTINUE INTO SATURDAY. SOME OF THESE STORMS COULD BE STRONG WITH A LOW PROBABILITY OF A STORM OR TWO BECOMING SEVERE...WITH HAIL UP TO THE SIZE OF QUARTERS BEING THE PRIMARY RISK. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY NIGHT INTO TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
940 PM CDT WED SEP 17 2014
KSZ017-180330-
ROOKS KS-
940 PM CDT WED SEP 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS...ROOKS AND
NORTHWESTERN OSBORNE COUNTIES UNTIL 1030 PM CDT...
AT 940 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF NICODEMUS...MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PLAINVILLE...STOCKTON...WOODSTON...DAMAR AND WEBSTER STATE PARK.
LAT...LON 3932 9961 3957 9960 3957 9937 3951 9904
3947 9904 3921 9919
TIME...MOT...LOC 0240Z 286DEG 26KT 3950 9960
HEINLEINSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1109 PM CDT WED SEP 17 2014 KSZ005-006-017-018-180500- PHILLIPS KS-OSBORNE KS-ROOKS KS-SMITH KS- 1109 PM CDT WED SEP 17 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PHILLIPS...SOUTHERN SMITH...NORTHEASTERN ROOKS AND NORTHERN OSBORNE COUNTIES UNTIL 1200 AM CDT... AT 1108 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR GLADE TO NEAR ALTON... AND MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... PHILLIPSBURG...SMITH CENTER...OSBORNE...STOCKTON...KENSINGTON... AGRA...KIRWIN...WOODSTON...GAYLORD...ALTON...PORTIS...GLADE... ATHOL...SPEED...HARLAN...CEDAR AND BELLAIRE. LAT...LON 3980 9861 3935 9860 3935 9923 3979 9954 TIME...MOT...LOC 0408Z 277DEG 20KT 3961 9925 3947 9901 ROSSI
The Grand Island radar (KUEX), 103 km away, was scanning. The volume nearest the first event began at 04:25 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542141, 542142.